Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 79, NWS San Angelo, TX

May 12, 2004Haskell County, Texas

NWS San Angelo, TX issued this severe thunderstorm warning at May 12, 2004, 5:36 PM CDT for Haskell County, Texas. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2004, 5:36 PM CDT (22:36 UTC)
Expired
May 12, 2004, 6:30 PM CDT
In force
54 min
Issued by
NWS San Angelo, TX
Area
Counties, with a storm outline in the text

County Haskell County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:10 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Fort Sill, OK (KFSI), launched 12:00Z, 10.6 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Sill, OK at 12:00Z on 2004-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Sill, OK at 12:00Z on 2004-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3988 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

938 
WUUS54 KSJT 122236
SVRSJT
TXC207-122330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
535 PM CDT WED MAY 12 2004

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HASKELL COUNTY IN WEST CENTRAL TEXAS
  THIS INCLUDES THE CITY OF HASKELL

* UNTIL 630 PM CDT

* AT 534 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND   
  WINDS TO 60 MPH. THIS STORM WAS LOCATED 4 MILES SOUTH OF RULE...OR 
  ABOUT 11 MILES WEST OF HASKELL...AND MOVING  NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RULE BY 545 PM CDT
  HASKELL BY 600 PM CDT
  WEINERT BY 625 PM CDT


* SEEK INSIDE SHELTER FROM THIS STORM IN A STURDY BUILDING.

LAT...LON 3319 9997 3301 9995 3320 9955 3335 9963
          3333 9978 3327 9996

$$

19

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 4:51 PM CDT, 45 minutes earlier.

Area forecast discussion, May 12, 4:51 PM CDT, 45 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SAN ANGELO TX
451 PM CDT WED MAY 12 2004

.UPDATE...UPDATE FORTHCOMMING WITH THE DRYLINE THUNDERSTORMS
BEGINNING TO FIRE IN THE BIG COUNTRY. WILL UPDATE TO INCREASE POPS
AND TO ADD THUNDERSTORM WATCH.

&&

.PREV DISCUSSION...
PRIMARY FORECAST CONCERN REMAINS THUNDERSTORM CHANCES THURSDAY AND
THURSDAY NIGHT.

MID AFTERNOON SURFACE ANALYSIS SHOWED A COLD FRONT EXTENDING FROM
NORTHEAST NM...ACROSS THE OK PANHANDLE...INTO NORTHEAST KS. SOUTHWARD
MOVEMENT OF THE FRONT HAD SLOWED CONSIDERABLY FROM LAST NIGHT...
PARTLY DUE TO INCREASING PRESSURE FALLS IN THE LEE OF THE NM
ROCKY MOUNTAINS. A DRYLINE WAS LOCATED OVER THE EASTERN PERMIAN
BASIN...THROUGH THIS FEATURE WAS NOT PARTICULARLY WELL DEFINED. OTHER
THAN A FIELD OF CUMULUS OVER THE NORTHWEST HILL COUNTRY INTO THE
HEARTLAND...SKIES WERE SUNNY OVER WEST CENTRAL TX AT MIDAFTERNOON.

MESOETA PROGS BOUNDARY LAYER CAPES APPROACHING 3000 J/KG OVER THE
NW HILL COUNTRY...TO NEAR SAN SABA INTO EARLY EVENING. THIS
APPEARS REASONABLE...GIVEN TEMPS NEAR 90F...AND DEWPOINTS NEAR 70F.
MESOETA PROGS THIS AREA IS PROGGED TO BE UNCAPPED BY 21Z. LOW LEVEL
FORCING NOT PARTICULARLY STRONG...BUT DIFFERENTIAL HEATING SHOULD BE
SUFFICIENT TO WARRANT A MENTION OF ISOLATED THUNDERSTORMS ALONG THE
I-10 CORRIDOR INTO THE SOUTHERN HEARTLAND THROUGH MID EVENING. ANY
STORMS THAT FORM SHOULD DISSIPATE TOWARD SUNSET.

MESOETA AND GFS MODEL ARE IN IN FAIR AGREEMENT WITH REGARD TO FRONTAL
MOVEMENT...WITH BOTH MODELS BRINGING THE FRONT TO THE HASKELL/
THROCKMORTON AREAS BY 7 PM THURSDAY. MAIN FORECAST CONCERN IS HOW FAR
EAST THE DRYLINE WILL MIX DURING THURSDAY AFTERNOON...OR WHAT
TYPE OF PREFRONTAL AIRMASS WILL BE IN PLACE. THIS WILL HAVE A LARGE
IMPACT ON HOW FAR SOUTHWEST THUNDERSTORMS DEVELOP AHEAD OF AND ALONG
THE ADVANCING COLD FRONT. WITH THE EXCEPTION OF THE EASTERN HEARTLAND
ZONES...THE MESOETA MODEL PLACES NIL QPF OVER WEST CENTRAL TX
THURSDAY AFTERNOON AND EVENING. PAST EXPERIENCE HAS SHOWN THAT THE
DRYLINE TYPICALLY HAS A VERY DIFFICULT TIME MIXING AS FAR EAST AS
BROWNWOOD IN MID MAY. WILL PLAN HIGH CHANCE POPS OVER THE EASTERN
MOST FORECAST ZONES FOR THURSDAY AFTERNOON AND EVENING. RAIN CHANCES
DO NOT APPEAR AS PROMISING FOR SAN ANGELO AND ABILENE...WITH MAV
GUIDANCE POPS ACCEPTABLE.

FOR FRIDAY...THE SURFACE FRONT SHOULD BE OFF THE ESCARPMENT...
EXTENDING NORTHEAST INTO THE ARKLATEX REGION. THE PREFRONTAL AIRMASS
WILL BE QUITE RICH WITH MOISTURE OVER THE EASTERN PART OF TX AND THIS
WILL BE WHERE THUNDERSTORM THREAT WILL BE FOCUSED ON FRIDAY. FOR WEST
CENTRAL TX...ONLY HAVE THE POSSIBILITY OF WEAK ISENTROPIC LIFT OVER
THE NORTHWEST HILL COUNTRY AND EASTERN HEARTLAND. GFS PROGS A MID
LEVEL TROF AXIS EAST OF THE FORECAST AREA...AND WE DO NOT FORESEE
ENOUGH LIFT TO WARRANT RAIN CHANCES BEYOND THE SLIGHT CHANCE CATEGORY
THE NW HILL COUNTRY ZONES ON FRIDAY.

LOW LEVEL FLOW TRANSITIONS TO BACK TO THE SOUTHEAST LATE SATURDAY
INTO SUNDAY. UPPER LEVEL RIDGE BUILDS OVERHEAD INTO EARLY NEXT
WEEK...THOUGH WITH A LOW AND MID LEVEL MOISTURE CONNECTION FROM OLD
MEXICO...INTO WEST CENTRAL TX. THIS MAY TEMPER TEMPS SOMEWHAT AND
PROVIDE A SLIGHT CHANCE OF MAINLY AFTERNOON THUNDERSTORMS.  WILL KEEP
MENTION OF RAIN OUT OF THE EARLY PART OF NEXT WEEK...BUT KEEP A 10
POP IN THE FORECAST GRIDS.

MAV GUIDANCE TEMPS GENERALLY ACCEPTED. POST-FRONTAL AIRMASS HAS
MODIFIED CONSIDERABLY OVER THE CENTRAL PLAINS THIS AFTERNOON. CLOUDS
WILL PLAY A LARGER ROLE IN FRIDAY/S TEMPS THAN WILL COLD ADVECTION.

THANKS TO LUB...FWD AND EWX FOR COORDINATION.

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

27/BRAZZELL
Hazardous weather outlook, May 12, 2:37 PM CDT, 2 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE SAN ANGELO TX
237 PM CDT WED MAY 12 2004

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-140-
154-155-168>170-131906-
BROWN TX-CALLAHAN TX-COKE TX-COLEMAN TX-CONCHO TX-CROCKETT TX-
FISHER TX-HASKELL TX-IRION TX-JONES TX-KIMBLE TX-MASON TX-
MCCULLOCH TX-MENARD TX-NOLAN TX-RUNNELS TX-SAN SABA TX-SCHLEICHER TX-
SHACKELFORD TX-STERLING TX-SUTTON TX-TAYLOR TX-THROCKMORTON TX-
TOM GREEN TX-
237 PM CDT WED MAY 12 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL TEXAS.

.DAY ONE...
ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON AND EVENING
IN WEST CENTRAL TEXAS. A DRYLINE WILL ADVANCE INTO FAR WESTERN
SECTIONS OF THE REGION BY LATE AFTERNOON. WITH UNSTABLE AIR OVER WEST
CENTRAL TEXAS...A FEW THUNDERSTORMS MAY DEVELOP ALONG AND AHEAD OF
THE DRYLINE. CONDITIONS WOULD BE FAVORABLE FOR ANY STORMS WHICH CAN
DEVELOP TO INTENSIFY AND BECOME SEVERE. THE SEVERE WEATHER THREATS
ARE LARGE HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...
A DRYLINE WILL ADVANCE EASTWARD INTO WEST CENTRAL TEXAS THURSDAY
AFTERNOON...POSSIBLY REACHING A HASKELL TO ROBERT LEE TO OZONA LINE
BY LATE AFTERNOON. A COLD FRONT IS EXPECTED TO MOVE SOUTHWARD ACROSS
WEST CENTRAL TEXAS THURSDAY NIGHT. LIMITED MOISTURE DEPTH IS EXPECTED
OVER THE REGION THURSDAY AFTERNOON...AND THIS WILL TEND TO LIMIT THE
EXTENT OF THUNDERSTORM DEVELOPMENT. THE BEST CHANCE FOR THUNDERSTORMS
IS EXPECTED TO BE OVER THE EASTERN BIG COUNTRY AND HEARTLAND. FARTHER
TO THE WEST...ONLY WIDELY SCATTERED STORM COVERAGE IS EXPECTED. WITH
AN UNSTABLE AIRMASS...THERE IS A SLIGHT RISK FOR SEVERE STORMS ACROSS
MUCH OF WEST CENTRAL TEXAS THURSDAY AFTERNOON INTO THURSDAY NIGHT.
THE PRIMARY SEVERE WEATHER THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON AND
EVENING...DUE TO THE ISOLATED NATURE OF THE SEVERE WEATHER THREAT.
SPOTTER ACTIVATION MAY BE REQUIRED THURSDAY AFTERNOON INTO THURSDAY
NIGHT.

19

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.